MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC RADIESSE INJECTABLE IMPLANT; IMPLANT, DERMAL, FOR AESTHETIC USE

MERZ NORTH AMERICA, INC RADIESSE INJECTABLE IMPLANT; IMPLANT, DERMAL, FOR AESTHETIC USE
Catalog Number 8071M0K2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Necrosis (1971)
Date of Event 11/26/2022
Type of Reportable Event Serious Injury
Event or Problem Description
This mdr is related to mdr 3013840437-2022-00171 referring to the same patient.This spontaneous report was received from a us health care professional and concerns a female patient.She was injected subdermally, with a total of 1.5 ml of radiesse, to volumize under the scar where there was a shelf-like deformity, on the abdomen (off label use of device) and for collagen stimulation, in 2022.Batch number was reported as a00020850.A lot search in the global safety database was conducted.The batch record review was received and the lot number for radiesse was confirmed as a00020850 (expiry date: 05/2024).One syringe of radiesse was diluted and blended with 0.5 ml of bacteriostatic normal saline (bns) and 0.25 ml 1% plain lidocaine (product preparation issue).The dilution ratio was 2:1 radiesse to dilutant and it was a more conservative approach to thin it out.The patient was injected with a retrograde technique and the reporter used the largest and longest cannula (22g, 70mm) and made 5 insertion points using a 23g needle after numbing the injection sites with 2% lidocaine with epinephrine (reported as lido w/epi), for comfort and vasoconstriction.The reporter was conservative in both the amount of product used and with the technique.Since the patient was injected just subdermally, the reporter was concerned of potential lumpiness with something as robust as radiesse.For the most part, the injections went smoothly, but there was a number of adhesions near the scar which made injecting a little trickier.The reporter aspirated prior to injecting and the dilution made it a bit easier to aspirate.The patients skin was appropriately cleaned and prepped.Ice was applied before the procedure.The patient tolerated the procedure well and she received appropriate after care instructions and advised to call the office immediately if she had any questions or concerns.She had no further questions and was discharged to home.The patient had a mommy-makeover done that was botched.She had an occlusion that was caused by her tummy tuck where they took out too much skin.The reporters medical director believed it was a vascular compression due to low blood supply in that area.A physician did a revision as best as possible, the summer prior to this report in 2021.The physician suggested an off-label filler in the area to possibly smooth the transition from the shelf above the scar to the indentation below the scar.The patient contacted the reporter and wanted bellafill.Upon examination, the reporter was reluctant to use a permanent product in this area without at least trying something non-permanent first to see how her skin responds.The patient was not particularly interested in something as short lived as a hyaluronic acid (ha) filler.Radiesse was suggested as compromise.The patients medical history included allergy to latex.Further allergies and medical history were reported as unknown.Concomitant medications included nuvaring 0.120 mg-0.015 mg/24 hours vaginal ring.In 2022, after the radiesse injection, the patient experienced a likely occlusion or necrosis.The reporter remembered some bleeding in this area that was stopped without difficulty with pressure, which resulted in what was thought was some bruising.The area of the necrosis, at the time of this report, was near the second entry point.She was treating the lesion with mupirocin ointment and doxycyline 100 mg twice a day (bid).There was no discharge from the lesion or pain asides from superficial tenderness.On (b)(6) 2022 on the day after this report, at noon, the patient had a plastic surgeon consult.The reporter wanted to touch base with her after the appointment.On (b)(6) 2022, in the evening, the patient was returning.On (b)(6) 2022, the reporter wanted to see her.The reporter was not expecting her to have the excision and suturing procedure prior to retuning and assumed it required more time for her to completely heal.On (b)(6) 2022, the reporter had a scheduled for a follow-up with the physician who did the revision of the mommy makeover and wanted to discuss the situation.The reporter did not think it was at all reckless with this treatment and did not know what to do differently.Due to the provided information, the outcome of the events was considered as not resolved.In the opinion of the reporter, the second occlusion was really just bad luck.Follow-up information was received on 06-jan-2023: the reported event term was amended from occlusion to compression occlusion, coding remains unchanged.The event necrosis was recoded from necrosis to injection site necrosis.The patients date of birth and age were provided.She was 45 years old at the time of the event.The patients weight was unknown.She was injected with radiesse, on (b)(6) 2022.On (b)(6) 2022, 8 days after the radiesse injection, the patient experienced the events.Corrective treatment included doxycycline and mupirocin ointment, as urgent care.No relevant laboratory tests were performed.In the opinion of the reporter, treatment was not yet necessary to prevent a permanent damage.The patient was still considering excision but it was healing well so it was possibly not necessary.At the time of the report, it was not completely resolved.Due to the provided information, the outcome of the events was considered as resolving (changed from not resolved).In the opinion of the medical director, the events were related to radiesse.The medical director said that the injector made a poor choice because this was an area of compromised blood flow (unknown to the injector), and that radiesse was too thick and therefore likely resulted in compression occlusion, leading to the necrosis.
 
Additional Manufacturer Narrative
This case was assessed as reportable to the fda as the event, necrosis (injection site necrosis), was deemed to meet serious injury criteria of necessitated medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure.The device history record of radiesse injectable implant, lot number: a00020850, was reviewed.A lot search was conducted on the reported lot and no similar events were noted.No nonconformances related to this lot.
 
Event or Problem Description
Follow-up information was received on 15-jan-2023: it was informed the occlusion was as the result of pressure of the product, radiesse, compressing the artery to the point of blocking blood flow, as opposed to occlusion as a result of injecting product into the artery.It was not yet resolved.The outcome of the events remained unchanged.

Brand Name
RADIESSE INJECTABLE IMPLANT
Common Device Name
IMPLANT, DERMAL, FOR AESTHETIC USE
Manufacturer (Section D)
MERZ NORTH AMERICA, INC
4133 courtney street
suite 10
franksville WI 53126
Manufacturer (Section G)
MERZ NORTH AMERICA, INC
4133 courtney street
suite 10
franksville WI 53126
Manufacturer Contact
product safety
6501 six forks rd
raleigh, NC 27615
9195828000
MDR Report Key16162289
Report Number3013840437-2022-00172
Device Sequence Number7563524
Product Code LMH
UDI-Device IdentifierM2138071M0K22
UDI-Public+M2138071M0K22/$$3240521A00020850X
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P050052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/21/2024
Device Catalogue Number8071M0K2
Device Lot NumberA00020850
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2022
Supplement Date Received by Manufacturer01/15/2023
Initial Report FDA Received Date01/13/2023
Supplement Report FDA Received Date01/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1) NUVARING
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexFemale